Answer:

Antibiotics can be affected by the supplements you take, and they can affect your ability to absorb certain vitamins and minerals.

The interactions will depend on the type of antibiotic you are taking. You can search for the specific antibiotic you are taking by name in the Drug Interactions section of our ConsumerLab.com.

Some of the most common antibiotics are listed below, followed by the supplements with which they can interact. Use the links for more details: 

Amoxicillin (Amoxil, Trimox, Wymox): Bromelain, vitamin K 

Cephalosporins (cephalexin (Cefanex, Keflex, Keftab, Biocef), cefdinir (Omnicef), etc.): Vitamin K 

Fluoroquinolones (ciprofloxacin (Cipro), levofloxacin (Levaquin)): Calcium, magnesium, iron and zinc, fennel, Dong Quai, St. John's Wort

Tetracyclines (doxycycline (Bio-Tab, Doryx, Doxy-Caps), tetracycline hydrochloride (Achromycin V, Panmycin etc.): Calcium, magnesium, iron and zinc, Dong Quai, St. John's Wort, citrate (i.e. potassium citrate)

Trimethoprim/sulfamethoxazole (Bactrim, Cotrim, Septra, Sulfatrim): Folate, PABA (para-aminobenzoic acid), potassium, white willow, St. John's wort 

Interestingly, some of the supplements noted above (folate and vitamin K) may, at times, be helpful when taking certain antibiotics, as can probiotics.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

2 Comments

Join the conversation

Heather9750
June 1, 2016

It is cautioned that anyone taking antibiotics should stop their
"proteolytic systemic enzymes" until the full course of antibiotics have been completed.

ConsumerLab.com
June 1, 2016

Hi Heather - As noted above, bromelain (and potentially, other proteolytic enzymes) may increase the efficacy of antibiotics. However, this may require an adjustment in dose, so it may be best to avoid the combination.

Robert16267
December 6, 2017

I developed terrible side effects to Ciprofloxacin, which is a fluoroquinolone antibiotic. I was an healthy young athlete before taking it and now can’t even walk without excruciating tendon pain in my Achilles‘ tendon. Be aware that this can potentially happen to anyone taking a fluoroquinolone antibiotic and that there are numerous other side effects associated with them like depression and even suicide.

Doyle18226
August 21, 2019

A quick search on the internet will reveal the dangers of all the quinolone antibiotics and the thousands of people who have had life-altering complications from being prescribed them. One of the most common side-effects is tendon blowout. It can even happen many months or longer after completing the antibiotics. It seems many doctors are unaware of the serious and numerous incidences of these complications from these drugs. Unfortunately, my wife and I both had serious injuries after taking Cipro which prompted my research on the product. I would recommend anybody refuse to take them and request an alternative antibiotic if a quinolone is prescribed by their doctor.

Wayne18228
August 21, 2019

Don't ever take Cipro and tell everyone not to! I took it and lost ALL taste and smell for 4 months- and it came back ever so slowly! It has untold random and unpredictable side effects. You cannot imagine that unless you experience it- plus all sense of taste gone due to on smell ability!

ConsumerLab.com
August 21, 2019

Yes, this is a real, known risk. See https://www.webmd.com/osteoarthritis/news/20080708/fda-warning-cipro-may-rupture-tendons

ConsumerLab.com
August 22, 2019

Hi Wayne - Loss of taste and smell has been reported with Cipro, as well as other medications https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6051304/.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/